Kentucky, 2004

Damaging Wind in Kentucky, May 25, 2004

May 25, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 25, 6:44 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, May 25, 6:44 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT TUE MAY 25 2004

.DISCUSSION...

CURRENTLY AWAITING EXACT TRAJECTORY OF LARGE MCS THAT HAS DEVELOPED
OFF TO THE WEST OVER THE PAST FEW HOURS. CELLS HAVE FIRED ALONG A
BOUNDARY EXTENDED ALONG THE OHIO RIVER AND EASTWARD AND HAVE PULSED
TO SEVERE LIMITS ALONG OUR EXTREME NORTHERN COUNTIES. VERY UNSTABLE
AIRMASS IN PLACE ACROSS THE CWA...WILL BE GOOD FUEL FOR MCS. HAVE
SEVERE WORDING FOR WINDS AND HAIL...WITH ISOLATED FLASH FLOODING
ALSO A POSSIBILITY WITH WEAKER GUIDANCE VALUES STILL IN PLACE.
FRONTAL BOUNDARY TO SAG SOUTH TOMORROW WITH UPPER LEVEL SUPPORT ON
THE INCREASE AS WELL. SEVERE THREAT REMAINS A POSSIBILITY...HOWEVER
EXPECT A LOT OF CLOUD COVER TO LIMIT INSTABILITY TOMORROW...SO HAVE
NOT CONTINUED TO MENTION THREATS IN THE ZONE WORDING AND LET THE HWO
HANDLE. ALSO THOUGHT ABOUT ISSUING A FLOOD WATCH FOR WEDNESDAY INTO
THURSDAY...WITH MCS OVERNIGHT PRIMING US FOR EVEN WEAKER
TOLERANCES...BUT WITH SUCH DIFFERENCES AMONGST THE MODELS HANDLING
MCS ACTIVITY AND SURROUNDING OFFICE CONSENSUS...HAVE HELD OFF FOR
NOW. ETA SEEMS TO PAINT THE WORST PICTURE...WITH FRONTAL BOUNDARY
SAGGING SOUTH ACROSS US AND STALLING FOR 24 HOURS. DIVERGENCE ALOFT
AND WAVES ALONG THE FRONT SPELL MULTIPLE ROUNDS OF MODERATE TO HEAVY
PRECIPITATION. GFS ON THE OTHER HAND HOLDS FRONTAL INTERACTION BACK
UNTIL WEDNESDAY NIGHT...BRINGING HEAVIER ORGANIZED PRECIP THROUGH
LATE WEDNESDAY NIGHT INTO THURSDAY. HAVE SPLIT THE DIFFERENCE IN
POPS...HOLDING CLOSER TO PERSISTENCE FORECAST.

FRONT FINALLY PUSHES SOUTH OF THE REGION ON FRI...THEN RETURNS NORTH
AS A WARM FRONT LATE SATURDAY INTO SUNDAY MORNING.
SUNDAY-TUESDAY...WENT WITH THE GFS FOR THE EXTENDED. A HIGHLY
AMPLIFIED PATTERN WILL BE IN PLACE...WITH THE LW TROF OVER THE
CENTRAL PLAINS AND THE LW RIDGE OVER THE EASTERN US...ALLOWING
WARMER TEMPS AND INCREASING LOW LEVEL MOISTURE FOR THE END OF THE
EXTENDED. MODELS TRY TO BRING A COLD FRONT INTO THE AREA TUESDAY.
PREVIOUS FORECAST WAS IN GOOD SHAPE...SO ONLY MADE A FEW TWEAKS.

&&

.PREV DISCUSSIONS...

1159 AM EDT TUE MAY 25 2004

SFC FRONT HAS PUSHED NORTH OF THE OHIO RIVER THIS MORNING. BOTH ILN
AND BNA SOUNDINGS CAME IN WITH JUST ABOUT NO CAPPING. BETTER
INSTABILITY AND MIDLEVEL DRY AIR EVIDENT ON THE BNA
SOUNDING...HOWEVER WITH SHOWER AND THUNDERSTORM ACTIVITY THAT PUSHED
OUT OF OUR SOUTHEASTERN COUNTIES THIS MORNING...SOUNDINGS IN THE
SOUTH MAY BE MORE REPRESENTATIVE OF ILN THAN BNA. NO CONVECTION IS
OCCURRING RIGHT NOW...AS OH VALLEY MCS DISINTEGRATED TOO QUICKLY TO
INITIATE ANY CONVECTION BEFORE ITS DEMISE. UPPER AIR ANALYSIS
REVEALED A S/W FROM LAKE MICH THROUGH THE BOOTHEEL OF MO. IR SAT
PICS SHOWED SECONDARY COMPLEX OF STORMS WEAKENING WITH TIME AS IT
CROSSED THE MS RIVER...HOWEVER A SFC TROUGH IS BEING MORE REFLECTED
ALONG THIS WEAKENING COMPLEX ACCORDING TO MSAS. THIS FEATURE IS
SOMETHING TO WATCH AS IT WILL BE A SUFFICIENT INITIATOR IF IT KEEPS
WORKING ITS WAY EAST. NEW MASS OF STORMS ALREADY STARTING TO FIRE
NEAR THE BOOTHEEL OF MO. UNSTABLE AIR MASS OUT OF HEAD OF THE LIKELY
TRAJECTORY OF THIS COMPLEX...WITH DEWPOINTS IN THE UPPER 60S AND
LOWER 70S. A GOOD...MAINLY UNIDIRECTIONAL WIND PROFILE WILL MAKE
DAMAGING WINDS THE HIGHER THREAT...HOWEVER WITH SOME SLIGHT BACKING
AT THE SFC AND GOOD OVERALL SHEAR PRESENT...SOME SUPERCELLS AND
ISOLATED EMBEDDED QUICK SPIN UP TORNADOES ARE A POSSIBILITY.
FORECAST WELL HANDLED OVERALL AND WILL ONLY MAKE MINOR ADJUSTMENTS
FOR THE THIS AFTERNOON AND TONIGHT. WILL MENTION SEVERE STORMS
POSSIBLE IN ALL ZONES FOR THE REST OF THIS AFTERNOON AND INTO
TONIGHT.

&&

610 AM EDT TUE MAY 25 2004

09Z SFC ANALYSIS SHOWS A WASHED OUT FRONT STRETCHED FROM LOW
PRESSURE LOCATED OVER CENTRAL ILLINOIS DOWN TO NEAR CVG AND ACROSS
TO SOUTHERN WEST VIRGINIA. NORTH OF THIS BOUNDARY DEWPOINTS ARE IN
THE MID 50S WHILE TO THE SOUTH THEY ARE WELL INTO THE MID 60S. RADAR
INDICATES JUST A FEW STRAY SHOWERS AND STORMS REMAIN THROUGH THE
CENTRAL APPALACHIANS FROM THE EARLIER MCS THAT BROUGHT SEVERE
WEATHER TO EAST KENTUCKY LATE LAST EVENING. ALSO ON RADAR THE
REMAINS OF A WEAKENING MEGA-BOW ECHO IS RACING EAST JUST NORTH OF
THE OHIO RIVER. THE LATEST IR SATELLITE LOOP ALSO CONFIRMS THIS
WEAKENING WITH RAPIDLY WARMING CLOUD TOPS EVIDENT.

THE MODELS ARE IN DECENT AGREEMENT ALOFT WITH THE FAST FLOW NORTH OF
A SUBTROPICAL RIDGE AND BELOW A FAIRLY DEEP CLOSED LOW OVER THE
HUDSON BAY. THE JET STREAM WILL BE FUNNELED THROUGH THE OHIO VALLEY
DURING THE FIRST PART OF THE FORECAST PERIOD WITH LITTLE EDDIES OF
SHORTWAVES RIPPLING THROUGH EVERY TWELVE HOURS OR SO. THIS UNSETTLED
PATTERN WILL BE IN PLACE UNTIL FRIDAY WHEN A STRONGER TROUGH MOVING
INTO THE PACIFIC NORTHWEST HELPS BUCKLE THE RIDGE NORTH INTO THE MID
MISSISSIPPI VALLEY AND EVENTUALLY THE OHIO VALLEY FOR THE WEEKEND.
WITH LITTLE DIFFERENCE IN THERE 500 MB PATTERNS...FOLLOWED THE
BETTER RESOLUTION ETA FOR THE ATTEMPTED TIMING OF THESE SHORTWAVES.

SENSIBLE WEATHER WILL FEATURE A STORMY 48 TO 60 HOUR PERIOD AS THE
FRONT FLAPS NEARBY. SFC LOW PRESSURE WAVES WILL RIDE ALONG IT
SHIFTING IT A HUNDRED MILES OR SO SOUTH TODAY THEN BACK NORTH FOR A
TIME BEFORE SETTLING BACK ACROSS KENTUCKY FOR MIDWEEK. IN THE NEAR
TERM...EXPECT THE REMAINS OF THE LARGE BOW MCS TO CONTINUE TO FALL
APART AND COME THROUGH AS MAINLY CLOUDS THIS MORNING. MORE
IMPORTANTLY THIS WILL LIKELY LEAVE BEHIND A WELL-DEFINED OUT FLOW
BOUNDARY THAT SHOULD SERVE AS A FOCUSING MECHANISM FOR CONVECTIVE
DEVELOPMENT DURING THE HEAT OF THE DAY. WITH THE JET STREAM CLOSE
AND A NEARLY UNIDIRECTIONAL WIND PROFILE EXPECTED...DAMAGING WINDS
WILL BE A CONCERN FROM THE STRONGEST STORMS...SIMILAR TO LAST
EVENING. FLASH FLOODING CAN NOT BE RULED OUT AS WELL SINCE THE PWS
WILL BE IN THE INCH AN A HALF RANGE AND TRAINING IS POSSIBLE.
DEPENDING ON HOW THESE ORGANIZED STORMS DEVELOP THEY COULD LAST INTO
THE OVERNIGHT. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL
OCCUR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT SETTLES THROUGH
EAST KENTUCKY. RIDGING ALOFT AND A PUSH OF DRIER AIR INTO THE OHIO
VALLEY WILL MAKE FOR A LESSER CHANCE OF CONVECTION FOR THE END OF
THE WEEK AND INTO THE WEEKEND.

MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR
LOWS TO DROP ENOUGH FOR THE COLD POOL RAINS BEHIND ANY ORGANIZED
THUNDERSTORMS THAT DEVELOP OR MOVE THROUGH EAST KENTUCKY. FOR POPS
...AGREED WITH THE TREND IN THE GFS...JUST WENT A BIT HIGHER TODAY
AND NOT QUITE SO HIGH FOR WEDNESDAY AND WEDNESDAY NIGHT.

AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA
FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE
MAXES SIGNIFICANTLY AS THE RAW MET NUMBERS WERE OVERPLAYING THE
COOLING EFFECT OF ITS FORECASTED SHOWERS AND THUNDERSTORMS...
ESPECIALLY WEDNESDAY. WENT MAINLY WITH A PERSISTENT FORECAST FOR
HIGHS TODAY AND A BIT COOLER WEDNESDAY...WITH MORE PCPN EXPECTED.
FOR LOWS...TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS
TONIGHT AND ESPECIALLY WEDNESDAY NIGHT. THE REST OF THE FORECAST WAS
IN EXCELLENT SHAPE AND JUST HAD TO NUDGE IT ONE WAY OR ANOTHER TO
BETTER MATCH THE LATEST FORECAST THOUGHTS INCLUDING MODEL...HPC AND
NDFD CONSENSUS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GEOGERIAN
Hazardous weather outlook, May 25, 7:01 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EDT TUE MAY 25 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
801 PM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL INVADE EASTERN
KENTUCKY LATER THIS EVENING. SOME OF THE THUNDERSTORMS COULD CONTAIN
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ISOLATED FLASH FLOODING
WILL ALSO BE A THREAT FROM MULTIPLE STORMS MOVING REPEATEDLY OVER THE
SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
WEDNESDAY INTO THURSDAY AS THE FRONT WAVES THROUGH THE AREA. FOR THE
REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

GREIF/GEOGERIAN

In the hours before

Local storm report, May 25, 5:24 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             ELLIOTTVILLE            38.18N 83.28W
05/25/2004  0.75 INCH        ROWAN              KY   FIRE DEPT/RESCUE

&&

HYSELL
Local storm report, May 25, 5:34 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
634 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 W STARK               38.18N 83.19W
05/25/2004  0.75 INCH        ELLIOTT            KY   TRAINED SPOTTER

            SLIGHTLY LARGER THAN PENNY SIZE HAIL REPORTED.

&&

HYSELL
Local storm report, May 25, 6:42 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
742 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 S MOREHEAD            38.18N 83.44W
05/25/2004  0.75 INCH        ROWAN              KY   PUBLIC

            PUBLIC REPORTED DIME SIZE HAIL.

&&

RAY

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
May 25, 10:15 PM EST
Where
Pike County, Hellier
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.300, -82.483

Trees were down, blocking Highway 195.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404357.